This article summarises different medications and their effect on the voice. A growing number of patients we see in clinic are on multiple medications that could affect vocal cord function. The author summarises different classes of medications and their potential effect on the voice. For example, inhaled steroids are a common cause of oral and laryngeal candidiasis. Dry powder preparations were found to cause more laryngeal irritation and inflammation due to the larger particle size depositing within the larynx. The association between chronic cough and ACE inhibitors is well established; cessation of ACE inhibitors may alleviate the symptoms. There are a host of medications that may cause dry mouth, namely α1- adrenergic blockers such as tamsulosin and doxazocin (for benign prostatic hypertrophy and frequency), tricyclic antidepressants such as amitriptyline (for neuropathic pain), serotonin-norepinephrine reuptake inhibitors (SNRI) such as venlafaxine (for depression) and decongestants. Antipsychotics can also cause vocal cord dysfunction and alter speech co-ordination. These side-effects, however, may be reversed with alterations to the medications and liaising with the patients’ psychiatrist. Interestingly there is limited evidence linking caffeine with dysphonia and dehydration. Testosterone-containing androgen treatments for endometriosis or post-menopausal sexual dysfunction could lead to lowering of the vocal pitch that could be irreversible whilst oestrogen replacement therapy could be used to preserve higher vocal range in post-menopausal women – useful for the veteran female singer. In summary, medication review for patients presenting with laryngeal symptoms is important, especially as the rate of polypharmacy in the population is increasing.

Medications and vocal function.
Bock JM.
OTOLARYNGOLOGIC CLINICS OF NORTH AMERICA
2019;52(4):693-702.
Share This
CONTRIBUTOR
Wai Sum Cho

University Hospitals of Leicester, UK.

View Full Profile